Alert archive / Texas / Wind Advisories in 2020

Wind Advisory 9, NWS Houston/Galveston, TX

November 29, 2020Brazoria County, Galveston County, Matagorda County, Texas

NWS Houston/Galveston, TX issued this wind advisory at Nov 29, 2020, 6:56 PM CST for Brazoria County, Galveston County, Matagorda County, Texas. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Nov 29, 2020, 6:56 PM CST (00:56 UTC)
Expired
Nov 30, 2020, 12:00 PM CST
In force
17 hr
Issued by
NWS Houston/Galveston, TX

Counties Brazoria County, TX, Galveston County, TX, Matagorda County, TX

The radar

The Houston radar (KHGX), 54 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 0.9 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2020-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2020-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1486 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

546 
WWUS74 KHGX 300056
NPWHGX

URGENT - WEATHER MESSAGE
National Weather Service Houston/Galveston TX
656 PM CST Sun Nov 29 2020

TXZ436>438-301100-
/O.NEW.KHGX.WI.Y.0009.201130T0056Z-201130T1800Z/
Matagorda Islands-Brazoria Islands-
Galveston Island and Bolivar Peninsula-
Including the cities of Surfside Beach and Galveston
656 PM CST Sun Nov 29 2020

...WIND ADVISORY IN EFFECT UNTIL NOON CST MONDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 40 mph.

* WHERE...Matagorda Islands, Brazoria Islands and Galveston 
  Island and Bolivar Peninsula Counties.

* WHEN...Until noon CST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Strong northerly winds will continue
  through Monday morning with some gusts 35 to 40 mph...especially
  downwind of the bays.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

TXZ163-164-176>179-195>200-210>213-226-227-235>237-300-301100-
/O.CON.KHGX.FZ.A.0001.201201T0400Z-201201T1400Z/
Houston-Trinity-Madison-Walker-San Jacinto-Polk-Burleson-Brazos-
Washington-Grimes-Montgomery-Northern Liberty-Colorado-Austin-
Waller-Inland Harris-Wharton-Fort Bend-Inland Jackson-
Inland Matagorda-Inland Brazoria-Southern Liberty-
Including the cities of Crockett, Trinity, Groveton, 
Madisonville, Huntsville, Shepherd, Coldspring, Livingston, 
Corrigan, Caldwell, Somerville, College Station, Bryan, Brenham, 
Navasota, Conroe, The Woodlands, Liberty, Cleveland, Dayton, 
Columbus, Eagle Lake, Weimar, Sealy, Bellville, Hempstead, 
Prairie View, Brookshire, Waller, Houston, El Campo, Wharton, 
Missouri City, Mission Bend, Sugar Land, Rosenberg, First Colony,
Pecan Grove, Edna, Ganado, Bay City, Pearland, Alvin, Angleton, 
and Devers
656 PM CST Sun Nov 29 2020

...FREEZE WATCH REMAINS IN EFFECT FROM MONDAY EVENING THROUGH
TUESDAY MORNING...

* WHAT...Sub-freezing temperatures as low as 28 possible.

* WHERE...Portions of south central and southeast Texas.

* WHEN...From Monday evening through Tuesday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
2 follow-up statements
703 
WWUS74 KHGX 300912
NPWHGX

URGENT - WEATHER MESSAGE
National Weather Service Houston/Galveston TX
312 AM CST Mon Nov 30 2020

TXZ163-164-176>179-195>200-210>213-226-227-235>237-300-301715-
/O.UPG.KHGX.FZ.A.0001.201201T0400Z-201201T1400Z/
/O.NEW.KHGX.FZ.W.0001.201201T0600Z-201201T1400Z/
Houston-Trinity-Madison-Walker-San Jacinto-Polk-Burleson-Brazos-
Washington-Grimes-Montgomery-Northern Liberty-Colorado-Austin-
Waller-Inland Harris-Wharton-Fort Bend-Inland Jackson-
Inland Matagorda-Inland Brazoria-Southern Liberty-
Including the cities of Crockett, Trinity, Groveton, 
Madisonville, Huntsville, Shepherd, Coldspring, Livingston, 
Corrigan, Caldwell, Somerville, College Station, Bryan, Brenham, 
Navasota, Conroe, The Woodlands, Liberty, Cleveland, Dayton, 
Columbus, Eagle Lake, Weimar, Sealy, Bellville, Hempstead, 
Prairie View, Brookshire, Waller, Houston, El Campo, Wharton, 
Missouri City, Mission Bend, Sugar Land, Rosenberg, First Colony,
Pecan Grove, Edna, Ganado, Bay City, Pearland, Alvin, Angleton, 
and Devers
312 AM CST Mon Nov 30 2020

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CST
TUESDAY...

* WHAT...Sub-freezing temperatures as low as 28 expected.

* WHERE...Portions of south central and southeast Texas.

* WHEN...From midnight tonight to 8 AM CST Tuesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

TXZ436>438-301715-
/O.CON.KHGX.WI.Y.0009.000000T0000Z-201130T1800Z/
Matagorda Islands-Brazoria Islands-
Galveston Island and Bolivar Peninsula-
Including the cities of Surfside Beach and Galveston
312 AM CST Mon Nov 30 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...North winds 20 to 30 mph with gusts up to 40 mph.

* WHERE...Matagorda Islands, Brazoria Islands and Galveston 
  Island and Bolivar Peninsula Counties.

* WHEN...Until noon CST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
361 
WWUS74 KHGX 301520
NPWHGX

URGENT - WEATHER MESSAGE
National Weather Service Houston/Galveston TX
920 AM CST Mon Nov 30 2020

TXZ163-164-176>179-195>200-210>213-226-227-235>237-300-302330-
/O.CON.KHGX.FZ.W.0001.201201T0600Z-201201T1400Z/
Houston-Trinity-Madison-Walker-San Jacinto-Polk-Burleson-Brazos-
Washington-Grimes-Montgomery-Northern Liberty-Colorado-Austin-
Waller-Inland Harris-Wharton-Fort Bend-Inland Jackson-
Inland Matagorda-Inland Brazoria-Southern Liberty-
Including the cities of Crockett, Trinity, Groveton, 
Madisonville, Huntsville, Shepherd, Coldspring, Livingston, 
Corrigan, Caldwell, Somerville, College Station, Bryan, Brenham, 
Navasota, Conroe, The Woodlands, Liberty, Cleveland, Dayton, 
Columbus, Eagle Lake, Weimar, Sealy, Bellville, Hempstead, 
Prairie View, Brookshire, Waller, Houston, El Campo, Wharton, 
Missouri City, Mission Bend, Sugar Land, Rosenberg, First Colony,
Pecan Grove, Edna, Ganado, Bay City, Pearland, Alvin, Angleton, 
and Devers
920 AM CST Mon Nov 30 2020

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
CST TUESDAY...

* WHAT...Sub-freezing temperatures as low as 28 expected in the
  coldest locations.

* WHERE...Portions of south central and southeast Texas.

* WHEN...From midnight tonight to 8 AM CST Tuesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...Freezing temperatures could be seen for as
  little as a brief period of 32 degree temperatures around dawn
  on the northern edges of the Houston metro and in the rural
  areas west of Houston. Farther north, sub-freezing temperatures
  will be colder and could persist below the freezing mark for
  several hours overnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

TXZ436>438-301800-
/O.CON.KHGX.WI.Y.0009.000000T0000Z-201130T1800Z/
Matagorda Islands-Brazoria Islands-
Galveston Island and Bolivar Peninsula-
Including the cities of Surfside Beach and Galveston
920 AM CST Mon Nov 30 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...North winds 20 to 30 mph with gusts up to 40 mph.

* WHERE...Matagorda Islands, Brazoria Islands and Galveston 
  Island and Bolivar Peninsula Counties.

* WHEN...Until noon CST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this wind advisory went out at Nov 29, 5:08 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Nov 29, 5:08 PM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
508 PM CST Sun Nov 29 2020

.SHORT TERM [Tonight Through Monday Night]...
Strong cold air advection ongoing with overnight lows likely
dropping into the 30s and lower 40s. Downwind of the water a
little milder tonight...but there the winds will remain strong and
gusty through the night. May need to consider a Wind Advisory for
the barrier islands.

Breezy conditions continue on Monday...with winds gradually
diminishing Monday afternoon and especially Monday night as ridge
of high pressure builds in and winds slacken. These decreasing
winds and cold air mass in place will allow for radiational
cooling and our coldest overnight mins so far this season. A
Freeze Watch has been issued given the potential for freezing
temperatures for all but coastal counties.

Luchs/Reilly

.LONG TERM [Tuesday Through Sunday]...
After the cold start on Tues, slightly warmer afternoon
temperatures are expected as onshore winds return to the region
(with the surface high shifting east). The S/SE flow will be
strengthening through the evening as the next deepening upper low
dives down into the Southern Plains. This should help draw
moisture back into the region from the Gulf, but these latest runs
appear to be less aggressive (than prior ones) with available PWs
(now peaking at/around 1.1"). However, with the progged dynamics
(combination of the upper low/trof and possible surface coastal
low), rain chances should be good across most of the CWA. The
associated cold front should move through SE TX Weds night. Of
some concern, may be the lagging upper low itself and a lingering
wrap around cloud deck/possible light precipitation. Otherwise,
will be expecting another shot of cold/dry air into the area for
the rest of the week. We'll also have to keep an eye out for more
freezing to near freezing overnight temperatures Weds night/Thurs
morning (if we do clear out) as well as Thurs night/Fri morning.
41

&&

.AVIATION [18Z TAF Issuance]...
MVFR deck behind the front is beginning to break up, but have a
very brief bit of MVFR at the sites where ceiling has been slowest
to break up at the outset. After that, focus turns to gusty
northwest winds through the rest of the forecast period.

&&

.MARINE...
No changes to the current configurations for Small Craft Advisories
as they are now in effect for all our marine waters through the over
night hours into tomorrow morning. Strong north winds to prevail as
seas/bay waters remain elevated. Conditions should improve over the
bays by tomorrow afternoon as high pressure builds into the region.
Per some of the guidance, we may be just above the thresholds for a
Low Water advisory for tomorrow/Mon afternoon.

Looking ahead, onshore winds are set to return Tues/Wed as the high
moves off to the east. Scattered activity will be possible ahead of
the next cold front that should move through the area by Wed night.
A generally moderate offshore flow is forecast to develop behind the
front and it should persist through the end of the week. 41

&&

.HYDROLOGY...

Only river flooding concern...San Bernard near Boling. Forecasts
have trended lower...now may crest near or just below flood
stage. Will continue to monitor but not planning to issue a
warning just yet.

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  37  53  28  59  46 /   0   0   0   0  10
Houston (IAH)          40  53  32  61  53 /   0   0   0   0  10
Galveston (GLS)        47  56  45  65  61 /   0   0   0   0  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...Freeze Watch from Monday evening through Tuesday morning for the
     following zones:
     Austin...Brazos...Burleson...Colorado...Fort
     Bend...Grimes...Houston...Inland Brazoria...Inland
     Harris...Inland Jackson...Inland
     Matagorda...Madison...Montgomery...Northern
     Liberty...Polk...San Jacinto...Southern
     Liberty...Trinity...Walker...Waller...Washington...Wharton.

GM...Small Craft Advisory until noon CST Monday for the following
     zones: Galveston Bay...Matagorda Bay.

     SMALL CRAFT SHOULD EXERCISE CAUTION Monday afternoon for the
     following zones: Galveston Bay...Matagorda Bay.

     Small Craft Advisory until 6 PM CST Monday for the following
     zones: Coastal waters from Freeport to Matagorda Ship
     Channel TX out 20 NM...Coastal waters from High Island to
     Freeport TX out 20 NM...Waters from Freeport to Matagorda
     Ship Channel TX from 20 to 60 NM...Waters from High Island
     to Freeport TX from 20 to 60 NM.

&&

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 3:12 AM CSTFreeze WarningHGXAustin, Brazoria, Brazos, Burleson, Colorado, Fort Bend and 15 more29 hr
Nov 30, 3:12 AM CSTLow Water AdvisoryHGX21 hr
Nov 30, 8:34 AM CSTRiver Flood WarningHGXBrazoria, Fort Bend, Wharton49 hr

Nearby

Wind Advisories in Texas, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.